Cerebral infarcts in a pediatric patient secondary to phenylpropanolamine, a recalled medication

Nicole Deiorio

Research output: Contribution to journalArticle

10 Citations (Scopus)

Abstract

Phenylpropanolamine (PPA) recently has been publicly implicated as a cause of stroke and other neurologic events. In November of 2000, the Food and Drug Administration (FDA) requested a voluntary recall of the product from all manufacturers. However, medications containing PPA still can be found in many homes of those unaware of the voluntary recall. We present a case of stroke after PPA ingestion that occurred 4 months after the recall in an 8-year-old boy on chronic peritoneal dialysis. The patient developed occipital infarcts and was found to have extremely elevated levels of PPA in his blood and dialysis fluid. Though the voluntary recall was in effect, the family already had a bottle of the medication at home. Physicians must be aware that the public is still ingesting the drug and remain rigorous in including its toxicity in the differential diagnosis of acute neurologic events.

Original languageEnglish (US)
Pages (from-to)305-307
Number of pages3
JournalJournal of Emergency Medicine
Volume26
Issue number3
DOIs
StatePublished - Apr 2004

Fingerprint

Phenylpropanolamine
Pediatrics
Nervous System
Product Recalls and Withdrawals
Stroke
Peritoneal Dialysis
United States Food and Drug Administration
Dialysis
Differential Diagnosis
Eating
Physicians
Pharmaceutical Preparations

Keywords

  • Cerebral infarction
  • Cerebrovascular accident
  • Overdose
  • Pediatrics
  • Phenylpropanolamine

ASJC Scopus subject areas

  • Emergency Medicine

Cite this

Cerebral infarcts in a pediatric patient secondary to phenylpropanolamine, a recalled medication. / Deiorio, Nicole.

In: Journal of Emergency Medicine, Vol. 26, No. 3, 04.2004, p. 305-307.

Research output: Contribution to journalArticle

@article{d801c98d8ae9496792d358fe38c71187,
title = "Cerebral infarcts in a pediatric patient secondary to phenylpropanolamine, a recalled medication",
abstract = "Phenylpropanolamine (PPA) recently has been publicly implicated as a cause of stroke and other neurologic events. In November of 2000, the Food and Drug Administration (FDA) requested a voluntary recall of the product from all manufacturers. However, medications containing PPA still can be found in many homes of those unaware of the voluntary recall. We present a case of stroke after PPA ingestion that occurred 4 months after the recall in an 8-year-old boy on chronic peritoneal dialysis. The patient developed occipital infarcts and was found to have extremely elevated levels of PPA in his blood and dialysis fluid. Though the voluntary recall was in effect, the family already had a bottle of the medication at home. Physicians must be aware that the public is still ingesting the drug and remain rigorous in including its toxicity in the differential diagnosis of acute neurologic events.",
keywords = "Cerebral infarction, Cerebrovascular accident, Overdose, Pediatrics, Phenylpropanolamine",
author = "Nicole Deiorio",
year = "2004",
month = "4",
doi = "10.1016/j.jemermed.2003.09.009",
language = "English (US)",
volume = "26",
pages = "305--307",
journal = "Journal of Emergency Medicine",
issn = "0736-4679",
publisher = "Elsevier USA",
number = "3",

}

TY - JOUR

T1 - Cerebral infarcts in a pediatric patient secondary to phenylpropanolamine, a recalled medication

AU - Deiorio, Nicole

PY - 2004/4

Y1 - 2004/4

N2 - Phenylpropanolamine (PPA) recently has been publicly implicated as a cause of stroke and other neurologic events. In November of 2000, the Food and Drug Administration (FDA) requested a voluntary recall of the product from all manufacturers. However, medications containing PPA still can be found in many homes of those unaware of the voluntary recall. We present a case of stroke after PPA ingestion that occurred 4 months after the recall in an 8-year-old boy on chronic peritoneal dialysis. The patient developed occipital infarcts and was found to have extremely elevated levels of PPA in his blood and dialysis fluid. Though the voluntary recall was in effect, the family already had a bottle of the medication at home. Physicians must be aware that the public is still ingesting the drug and remain rigorous in including its toxicity in the differential diagnosis of acute neurologic events.

AB - Phenylpropanolamine (PPA) recently has been publicly implicated as a cause of stroke and other neurologic events. In November of 2000, the Food and Drug Administration (FDA) requested a voluntary recall of the product from all manufacturers. However, medications containing PPA still can be found in many homes of those unaware of the voluntary recall. We present a case of stroke after PPA ingestion that occurred 4 months after the recall in an 8-year-old boy on chronic peritoneal dialysis. The patient developed occipital infarcts and was found to have extremely elevated levels of PPA in his blood and dialysis fluid. Though the voluntary recall was in effect, the family already had a bottle of the medication at home. Physicians must be aware that the public is still ingesting the drug and remain rigorous in including its toxicity in the differential diagnosis of acute neurologic events.

KW - Cerebral infarction

KW - Cerebrovascular accident

KW - Overdose

KW - Pediatrics

KW - Phenylpropanolamine

UR - http://www.scopus.com/inward/record.url?scp=1542613779&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=1542613779&partnerID=8YFLogxK

U2 - 10.1016/j.jemermed.2003.09.009

DO - 10.1016/j.jemermed.2003.09.009

M3 - Article

VL - 26

SP - 305

EP - 307

JO - Journal of Emergency Medicine

JF - Journal of Emergency Medicine

SN - 0736-4679

IS - 3

ER -